Alert archive / Indiana / Freeze Warnings in 2017

Freeze Warning 8, NWS Indianapolis, IN

October 30, 201739 counties in Indiana

NWS Indianapolis, IN issued this freeze warning at Oct 30, 2017, 3:21 AM EDT for 39 counties in Indiana. It took effect at Oct 31, 2017, 4:00 AM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 30, 2017, 3:21 AM EDT (07:21 UTC)
In effect from
Oct 31, 2017, 4:00 AM EDT
Expired
Oct 31, 2017, 9:00 AM EDT
In force
5 hr
Issued by
NWS Indianapolis, IN
All 39 counties

Bartholomew County, IN, Boone County, IN, Brown County, IN, Carroll County, IN, Clay County, IN, Clinton County, IN, Daviess County, IN, Decatur County, IN, Delaware County, IN, Fountain County, IN, Greene County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Jackson County, IN, Jennings County, IN, Johnson County, IN, Knox County, IN, Lawrence County, IN, Madison County, IN, Marion County, IN, Martin County, IN, Monroe County, IN, Montgomery County, IN, Morgan County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Sullivan County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Vigo County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 15 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2246 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

184 
WWUS73 KIND 300721
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
321 AM EDT Mon Oct 30 2017

...FREEZE WARNING 4 AM to 9 AM EDT TUESDAY...


INZ021-028>031-035>049-051>057-060>065-067>072-301530-
/O.NEW.KIND.FZ.W.0008.171031T0800Z-171031T1300Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, 
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, 
and Seymour
321 AM EDT Mon Oct 30 2017

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM EDT TUESDAY...

The National Weather Service in Indianapolis has issued a Freeze
Warning, which is in effect from 4 AM to 9 AM EDT Tuesday. 

* TEMPERATURE...Temperatures 30 degrees and below are possible
  overnight Monday night and early Tuesday morning.  

* IMPACTS...Vegetation that sensitive to temperature may be 
  damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
5 follow-up statements
390 
WWUS73 KIND 301333
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
933 AM EDT Mon Oct 30 2017

...FREEZE WARNING 4 AM to 9 AM EDT TUESDAY...

INZ021-028>031-035>049-051>057-060>065-067>072-302200-
/O.CON.KIND.FZ.W.0008.171031T0800Z-171031T1300Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, 
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, 
and Seymour
933 AM EDT Mon Oct 30 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
TUESDAY...

* TEMPERATURE...Temperatures 30 degrees and below are possible 
  overnight Monday night and early Tuesday morning. 

* IMPACTS...Vegetation that sensitive to temperature may be 
  damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
358 
WWUS73 KIND 301926
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
326 PM EDT Mon Oct 30 2017

...FREEZE WARNING 4 AM to 9 AM EDT TUESDAY...

INZ021-028>031-035>049-051>057-060>065-067>072-310300-
/O.CON.KIND.FZ.W.0008.171031T0800Z-171031T1300Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, 
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, 
and Seymour
326 PM EDT Mon Oct 30 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
TUESDAY...

* TEMPERATURE...Temperatures around 30 degrees are expected during
  the pre dawn hours of Tuesday. 

* IMPACTS...Vegetation that sensitive to temperature may be 
  damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
953 
WWUS73 KIND 310139
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
939 PM EDT Mon Oct 30 2017

...FREEZE WARNING 4 AM to 9 AM EDT TUESDAY...

INZ021-028>031-035>049-051>057-060>065-067>072-310945-
/O.CON.KIND.FZ.W.0008.171031T0800Z-171031T1300Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, 
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, 
and Seymour
939 PM EDT Mon Oct 30 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
TUESDAY...

* TEMPERATURE...Temperatures around 30 degrees are expected 
  during the pre dawn hours of Tuesday. 

* IMPACTS...Vegetation that sensitive to temperature may be 
  damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
JH
169 
WWUS73 KIND 310802
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
402 AM EDT Tue Oct 31 2017

...FREEZE WARNING 4 AM to 9 AM EDT TUESDAY...

INZ021-028>031-035>049-051>057-060>065-067>072-311300-
/O.CON.KIND.FZ.W.0008.000000T0000Z-171031T1300Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, 
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, 
and Seymour
402 AM EDT Tue Oct 31 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURE...Temperatures around 30 degrees are expected early
  this morning.

* IMPACTS...Vegetation that is sensitive to temperature may be 
  damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
396 
WWUS73 KIND 311256
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
856 AM EDT Tue Oct 31 2017


INZ021-028>031-035>049-051>057-060>065-067>072-311400-
/O.EXP.KIND.FZ.W.0008.000000T0000Z-171031T1300Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, 
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, 
and Seymour
856 AM EDT Tue Oct 31 2017

...FREEZE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING...

Lingering pockets of below freezing temperatures are expected to
rise above freezing shortly. Therefore, the Freeze Warning will be
allowed to expire on schedule.


$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this freeze warning went out at Oct 29, 11:40 PM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, Oct 29, 11:40 PM EDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1140 PM EDT Sun Oct 29 2017

.UPDATE...
Aviation Section has been updated below.

&&

.SYNOPSIS...
Issued at 243 PM EDT Sun Oct 29 2017

High pressure is expected across the area through Tuesday. An upper
air disturbance and a frontal system may affect the area towards the
middle and later parts of the week.

&&

.NEAR TERM /Rest Tonight/...
Issued at 950 PM EDT Sun Oct 29 2017

The low clouds have cleared out over all except far eastern sections
and it should clear there in the next hour or two.  Meanwhile
Satellite indicated mid clouds were beginning to spread into western
sections.   Surface observations indicated high pressure over western
Tennessee with a ridge extending north across Indiana.  This high
pressure ridge will shift east overnight and warm advection will
spread into our region.

There are a few pockets of below freezing temperature across our
region.  But temperatures should be near steady for a few more hours
and then rise some overnight.  Will issue a special weather statement
for those areas that may be slightly below freezing for the next
few hours.  No other headlines will be issued at this time.

&&

.SHORT TERM /Monday through Wednesday/...
Issued at 243 PM EDT Sun Oct 29 2017

A rather quiet period of weather is expected during this period, as
the Great Lakes trough lifts off to the east, leaving zonal flow in
its wake.

Model guidance suggest a threat for some light mixed precipitation
late Tuesday night, and light rain on Wednesday, as a low amplitude
disturbance ripples through the zonal flow. At this time, this looks
like a minor event, as models suggest the better moisture and lift
will be farther south. Will keep some chance PoPs for mixed
precipitation late Tuesday night, and for light rain during the day
Wednesday.

Progged low level thicknesses suggest the GFS MOS highs for tomorrow
and Tuesday look a little warm. Will nudge down the guidance numbers
some in those periods. The lows look reasonable.

&&

.LONG TERM /Wednesday Night  through Sunday/...

Issued at 208 PM EDT Sun Oct 29 2017

Models suggest an exiting Front on Wednesday night that lingers
into Thursday. However the ECMWF shows a warm front surging
northward...allowing Indiana to arrive within the warm sector.
Forecast builder insists on pops...with minimal dynamics aloft.
confidence is low for rain then.

ECMWF then suggests a stronger cold front to sweep across the
state on Thursday night into Friday. Again Pops will be required.
The front then stalls along and near the Ohio river. This should
lead to chances that expected to persist through Sunday as the
front lingers in the area. Again as forcing aloft appear minimal
at best confidence remains low.

&&

.AVIATION /Discussion for the 300600Z Taf Issuance/...
Issued at 1140 PM EDT Sun Oct 29 2017

Mostly VFR through the period. Although a brief period of 3 thousand
feet ceilings could briefly occur with cold front late Monday
morning.

A ridge of high pressure will move east across Indiana overnight
and mid clouds will spread in from the west.  Model soundings
indicate ceilings could lower to 5 to 6 thousand feet by morning
and briefly to 3 thousand feet with cold front by late morning.
Could see a few light showers as well.

After the front expect VFR ceilings with lower clouds scattering
out by evening as high pressure builds into the plains.

Model soundings indicate marginal low level wind shear possible late
tonight and will include in TAF.   Otherwise...surface winds will
be southwest 5 to 7 knots overnight and west up to 12 knots Monday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JAS
NEAR TERM...JH
SHORT TERM...JAS
LONG TERM....Puma
AVIATION...JH
Hazardous weather outlook, Oct 29, 5:02 PM EDT, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
502 PM EDT Sun Oct 29 2017

INZ021-028>031-035>049-051>057-062>065-071-072-302115-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Monroe-Brown-Bartholomew-Decatur-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, and Seymour
502 PM EDT Sun Oct 29 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: No hazardous weather is expected at this time.

Discussion: Some patchy frost is possible tonight where some partial
clearing occurs.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: Some frost and near freezing temperatures are possible late
Monday night into early Tuesday.

Discussion: Cold air will linger into mid week before a warm front
brings warmer air along with chances for rain. A few snow showers are
possible across parts of the area Tuesday night before the
precipitation changes over to rain Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ060-061-067>070-302115-
Sullivan-Greene-Knox-Daviess-Martin-Lawrence-
Including the cities of Vincennes and Bedford
502 PM EDT Sun Oct 29 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: No hazardous weather is expected at this time.

Discussion: Some patchy frost is possible tonight where some partial
clearing occurs.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: Some frost and near freezing temperatures are possible late
Monday night into early Tuesday. Isolated thunderstorms
are possible Thursday night. Lightning is a threat from any
thunderstorm.

Discussion: Cold air will linger into mid week before a warm front
brings warmer air along with chances for rain. A few snow showers are
possible across parts of the area Tuesday night before the
precipitation changes over to rain Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Oct 29, 9:58 PM EDT, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
958 PM EDT Sun Oct 29 2017

INZ021-028>031-035>049-051>057-060>065-067>072-300600-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford,
and Seymour
958 PM EDT Sun Oct 29 2017

Many areas were near freezing this evening and a few pockets were
slightly below freezing. Temperatures should remain steady next
several hours and then rise slightly after midnight.

Even though we are not expecting widespread freezing tonight...a
few colder locations may experience some freezing. Persons with
frost sensitive plants should take precaution until temperatures
rise later tonight.

JH

Nearby

Freeze Warnings in Indiana, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.